Georgia, 2008

Damaging Winds and Lightning Strikes in Georgia, July 9, 2008

July 9, 2008 · NWS FFC · 5 events in 4 counties and zones

A rare July cold front was approaching Georgia from the northwest. A weak upper-level trough accompanied the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$293,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A rare July cold front was approaching Georgia from the northwest. A weak upper-level trough accompanied the front. This combined with typical July afternoon heat and humidity set the stage for scattered thunderstorms. A couple became severe and produced damaging downburst winds. Heavy rain also fell across some of the same areas that had experienced flooding during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 9:53 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 9:53 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT WED JUL 9 2008

.UPDATE...
MINOR ADJUSTMENTS MADE TO TEMPS AND DEW POINTS IN GRIDS TO CATCH
CURRENT TRENDS. NO UPDATE TO ZONES PLANNED AT THIS TIME.

49
&&

.PREV DISCUSSION... /ISSUED 525 AM EDT WED JUL 9 2008/

SHORT TERM /TODAY THROUGH FRIDAY/...
AREA OF RAIN AND THUNDERSTORMS OVER NORTHEAST GEORGIA FINALLY
STARTING TO DIMINISH IN INTENSITY..AFTER CAUSING SOME LOCAL
FLOODING PROBLEMS. MODELS CONTINUE TO SHOW SURFACE FRONT SINKING
SOUTHWARD TO APPROACH NORTH GEORGIA BY TONIGHT...STALLING THERE ON
THURSDAY AS SEVERAL SHORT WAVES MOVE ALONG THE BOUNDARY. HAVE
GIVEN NORTHERN ZONES HIGHEST POPS THROUGH THURSDAY. LOOKS LIKE
BOUNDARY WEAKENS SOME ON FRIDAY BUT THE CWA REMAINS IN A MOIST AND
UNSTABLE AIRMASS AND HAVE CONTINUED MOSTLY CHANCE POPS. VARYING
AMOUNTS OF CLOUDS EXPECTED THROUGH THE SHORT TERM AND AFTERNOON
TEMPERATURES COULD BE A BIT HIGHER OR LOWER THAN FORECAST. IN
GENERAL...HAVE TRIED TO TAKE A BLEND OF MAV/FWC.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NORTH AND CENTRAL GEORGIA REMAIN IN A BASICALLY DIURNAL PATTERN
THROUGH THE LONG TERM. HOWEVER...A TROUGH DEEPENING INTO THE OHIO
VALLEY MAY BRING SOME DRYING TO THE STATE BY THE FIRST OF THE
WEEK. AT THIS TIME...WILL NOT COUNT ON THINGS BEING COMPLETELY DRY
AND HAVE LEFT LOW POPS IN FOR MONDAY AND TUESDAY.

AVIATION...
AS SURFACE HIGH OVER THE SOUTHEAST SINKS A BIT FURTHER SOUTH...
WINDS WILL BE OUT OF THE SOUTHWEST TODAY...INCREASING TO 08-10KTS BY
THIS AFTERNOON BEFORE TAPERING BACK TO 05KTS AFTER 00Z.  THIS WILL
KEEP GOOD GULF MOISTURE OVER THE AREA...AND AID IN THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  GFS INDICATING SCATTERED
STORMS DEVELOPING THIS AFTERNOON WITH DAYTIME HEATING...WHICH COULD
AFFECT ANY/ALL TAF SITES AND AM INCLINED TO CONTINUE VCTS ALL SITES
AFTER 21Z.  AS SURFACE FRONT SAGS SOUTHWARD BY LATE TONIGHT...A LINE
OF STORMS SHOULD SHIFT SOUTHWARD BETWEEN 00-06Z AFFECTING ATL AREA
AND AHN SITES...MODELS IN AGREEMENT THAT ANY DEVELOPMENT WILL
DISSIPATE ACROSS NORTH GEORGIA AS IT RUNS INTO THE UPPER RIDGE.
WILL CONTINUE A PROB30 00-06Z TIMEFRAME ONLY FOR ATL AREA/AHN TAF
SITES. SOME LOW STRATUS EVIDENT ON SATELLITE OVER SOUTHWEST
GEORGIA...EXPECT CSG/MCN WILL BE SCT-BKN010 FOR A COUPLE OF HOURS
THIS MORNING.  LIKEWISE FTY/AHN/PDK VISIBILITIES MAY DROP TO MVFR
AROUND SUNRISE WITH CLEARING BETWEEN 14-15Z.  CUMULUS DEVELOPMENT
WILL AGAIN BRING SCT-BKN050 ACROSS THE TAF SITES BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  70  88  69  86 /  40  20  50  40  30
ATLANTA         88  71  86  70  85 /  40  20  50  40  20
BLAIRSVILLE     82  67  81  64  80 /  50  40  60  50  20
CARTERSVILLE    89  69  85  69  85 /  50  30  60  50  20
COLUMBUS        92  73  91  71  91 /  40  20  50  30  30
GAINESVILLE     86  68  84  68  83 /  50  30  60  50  20
MACON           94  74  92  71  92 /  40  20  50  40  40
ROME            90  73  86  71  90 /  50  40  60  50  20
PEACHTREE CITY  88  70  86  69  87 /  40  20  50  40  30
VIDALIA         92  72  91  71  91 /  30  20  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 9:58 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 AM EDT WED JUL 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1058 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE OFF THE GEORGIA COAST WILL BUILD WEST ACROSS
PORTIONS OF SOUTH GEORGIA AND FLORIDA TODAY AS A COLD FRONT SAGS
SOUTHWARD THROUGH TENNESSEE...MOVING INTO NORTH GEORGIA LATE THIS
EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND
DAMAGING WIND.

.DISCUSSION...
DEEP GULF MOISTURE WILL REMAIN ACROSS THE FORECAST AREA TODAY. WITH
DAYTIME HEATING...THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON
WITH LIFTED INDICES OF MINUS 3 TO MINUS 5 AND CAPES AROUND 2000.
SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE UNSTABLE AIR MASS AFTER
NOON. A SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS PORTIONS OF NORTH
GEORGIA LATER THIS EVENING WHICH MAY ACT AS A FOCUS FOR
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 9, 12:40 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     WOODSTOCK               34.10N 84.51W
07/08/2008                   CHEROKEE           GA   EMERGENCY MNGR

            2 TREES DOWN

0715 PM     HAIL             5 N CUMMING             34.28N 84.14W
07/08/2008  E0.75 INCH       FORSYTH            GA   PUBLIC

0720 PM     TSTM WND DMG     MATT                    34.30N 84.15W
07/08/2008                   FORSYTH            GA   EMERGENCY MNGR

            ROOF DAMAGE TO A HOUSE ON NICHOLAS DRIVE

0720 PM     TSTM WND DMG     3 SW CUMMING            34.18N 84.17W
07/08/2008                   FORSYTH            GA   EMERGENCY MNGR

            8 TREES DOWN FROM ATLANTA HIGHWAY TO CASTLEBERRY ROAD

&&

SLAMBACK
Local storm report, Jul 9, 1:32 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      3 NW MCKEE              34.49N 84.18W
07/09/2008                   DAWSON             GA   EMERGENCY MNGR

            COCHRANS CREEK AND GAB CREEK CAME OUT OF THEIR BANKS AND
            CAUSED MINOR FLOODING OF AGRICULTURAL FIELDS. A LARGE
            GARDEN WAS FLOODED OUT IN THE 2000 BLOCK OF BAILEY WATERS
            ROAD.

&&

KFRANTZ
Special weather statement, Jul 9, 1:47 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT WED JUL 9 2008

GAZ003>005-011-012-019-091930-
247 PM EDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FLOYD...CHATTOOGA...GORDON...WHITFIELD...CATOOSA AND MURRAY COUNTIES
UNTIL 330 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROCKY FACE TO MENLO...MOVING SOUTHEAST AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS FLOYD...CHATTOOGA...GORDON...WHITFIELD...CATOOSA AND MURRAY
COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE SUBLIGNA...ROCKY FACE...KEITH...CLOUDLAND...VARNELL...
TUNNEL HILL...TRION...MENLO...DALTON...SUMMERVILLE...BERRYTON...
TILTON...TIDINGS...SUGAR VALLEY AND JAMES H. FLOYD STATE PARK. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 1:59 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT WED JUL 9 2008

GAZ022-033-034-091930-
259 PM EDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT...
FORSYTH AND FULTON COUNTIES UNTIL 330 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALPHARETTA...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
GWINNETT...FORSYTH AND FULTON COUNTIES THROUGH 330 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROSWELL...ALPHARETTA...
BERKELEY LAKE...DULUTH...SUWANEE AND SUGAR HILL. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Cobb

When
July 9, 2:22 PM EST
Where
Cobb County, 3 mi ENE of Marietta
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.967, -84.502

The Atlanta Journal-Constitution reported that lightning struck a home on Knotty Pine Trail near Marietta. The home was completely destroyed by the resulting fire.

Lightning, Gwinnett

When
July 9, 3:04 PM EST
Where
Gwinnett County, 2 mi SE of Dacula
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.959, -83.875

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a large storage shed behind a residence. The resulting fire caused moderate damage to the structure and its contents.

Lightning, Gwinnett

When
July 9, 3:13 PM EST
Where
Gwinnett County, Dacula
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.980, -83.900

The Gwinnett Daily Post of Lawrenceville reported that a woman was struck by lightning while at outside in Dacula Park during an afternoon thunderstorm. She was transported to the hospital in Lawrenceville and treated for injuries.

Thunderstorm Wind, Gilmer

When
July 9, 3:15 PM EST to 3:17 PM EST
Where
Gilmer County, 1 mi SW of Ellijay to 3 mi SSW of Ellijay
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.690, -84.493

The Gilmer County Fire and Rescue Department reported that four trees were down on power lines and an additional tree was uprooted between Georgia Highway 5 and Georgia Highway 282, just southwest of Ellijay.

Thunderstorm Wind, Pickens

When
July 9, 4:00 PM EST to 4:20 PM EST
Where
Pickens County, 1 mi W of Jasper to 2 mi S of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.470, -84.438

The Pickens County Emergency Management Director reported that a thunderstorm downburst resulted in a dozen trees being blown down in the area just west and south of Jasper, especially near Georgia Highway 53, where a large tree fell on and destroyed the deck of a home. Just south of Jasper, a large oak tree fell on a home causing damage to that structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129446, 129444, 129447, 126126, 126071.